Vesiculobullous Variant of Adult T-Cell Leukemia/Lymphoma in a Caribbean Èmigrè
December 2011 | Volume 10 | Issue 12 | Case Report | 1469 | Copyright © 2011
Adult T-cell leukemia/lymphoma (ATLL) results from human T-cell lymphotropic virus (HTLV) type I infection and may present as a diverse array of cutaneous findings. Often these clinical manifestations are non-specific and overlap significantly with cutaneous T-cell lymphoma (CTCL). However, it is exceedingly rare for a patient suffering from ATLL to develop vesicular or bullous pathology and only a handful of such cases have been reported in the literature. The authors describe a patient of Jamaican descent afflicted with ATLL who developed an impressive vesiculobullous eruption. This case provides further support of the near complete clinical overlap between ATLL and CTCL. Patients from HTLV endemic areas with consistent clinical manifestations should have viral serologies drawn as the treatment and prognosis of ATLL and CTCL differ greatly.
J Drugs Dermatol. 2011;10(12):1469-1471.
Purchase Original Article
Purchase a single fully formatted PDF of the original manuscript as it was published in the JDD.
Download the original manuscript as it was published in the JDD.
Contact a member of the JDD Sales Team to request a quote or purchase bulk reprints, e-prints or international translation requests.
To get access to JDD's full-text articles and archives, upgrade here.
Save an unformatted copy of this article for on-screen viewing.
Print the full-text of article as it appears on the JDD site.→ proceed | ↑ close
Adult T-cell leukemia/lymphoma (ATLL) is a non-Hodgkin´s lymphoma caused by the human T-cell lymphotropic virus (HTLV) type I. This virus is endemic to Japan, the Caribbean, and parts of Africa and South America. Breast feeding, sexual intercourse, blood transfusion, and needle sharing appear to be important in the transmission of the virus. The majority of those infected with HTLV-I remain asymptomatic carriers. However, the development of ATLL occurs in 2–4 percent of infected patients often after an incubation period exceeding 20 years.1 Cutaneous manifestations are myriad, but vesiculobullous presentation is extraordinarily rare. We present a case of ATLL dominated by this unusual pathology.
A 45-year-old Jamaican female presented with coalescing, indurated, flesh colored papules, and nodules involving her face, neck, torso, arms, legs, and plantar feet with sparing of the oral mucosa. Symptoms began three weeks prior to presentation with a pruritic eruption of the ears, which quickly spread to include the above areas. She reported having fever and chills, but vital signs were within normal limits on exam. The patient had no significant past medical history. She denied any new medications, sick contacts, illicit drug use, or recent travel. The patient emigrated from Jamaica to the United States at age 25. Seven days after presentation, the patient developed vesicles and bullae involving greater than 80% of total body surface area (Figures 1 and 2). Edema of the extremities and bilateral inguinal lymphadenopathy were appreciated.
A punch biopsy of the thigh was performed, and histologic examination showed a dense, monomorphous infiltrate of medium-sized, atypical lymphocytes with markedly irregular nuclear contours. The atypical cells filled the dermis and extensively infiltrated the epidermis, which demonstrated subepidermal and intraepidermal vesiculation (Figure 3). Peripheral smear revealed atypical lymphocytes with dense chromatin and irregular, lobated, or flower-shaped nuclei. T-cell rearrangement studies performed on bone marrow demonstrated clonal rearrangement of T-cell receptor beta and gamma. White blood cell count was 34.2x103 cells/mm3 with 63 percent lymphocytes and CD4 to CD8 ratio greater than 100:1. The antibody screen and Western blot for HTLV I/II were both positive establishing the diagnosis of ATLL. The clinical course was complicated by spiking fevers and blood cultures were initially positive for Staphylococcus aureus. Cultures cleared on intravenous antibiotics, but intermittent fevers of unknown etiology waxed and waned. A regimen of cyclophosphamide, doxorubicin, vincristine, and prednisolone (CHOP) was initiated. Extensive desquamation (<80% total body surface area) quickly ensued. Approximately seven days after beginning chemotherapy new crops of vesiculobullous lesions arose on the fingers bilaterally and a second cycle of CHOP was given without further spread of skin lesions. Re-epithelialization occurred in desquamated areas. Therapy with interferon-α and zidovudine was started and the patient discharged with home wound care.